Year : 2019 | Volume
| Issue : 4 | Page : 362-364
Recurrent asystole during laryngoscopy – A nightmare for the anesthesiologists
Stalin Vinayagam1, Sangeeta Dhanger2
1 Department of Anaesthesiology and Critical Care, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India
2 Department of Anaesthesiology and Critical Care, Indira Gandhi Medical College and Research Institute, Puducherry, India
Dr. Sangeeta Dhanger
FR4, Sri Anbalaya Apartments, 17th Cross Street, Krishna Nagar, Puducherry - 605 008
Source of Support: None, Conflict of Interest: None
|Date of Web Publication||5-Sep-2019|
Hemodynamic response to laryngoscopy and intubation is usually transient, but it may be more pronounced and unpredictable in certain group of patients. Bradycardia and asystole during laryngoscopy is usually a rare manifestation compared to hypertension and tachycardia. Anesthesiologists should be more vigilant and take special precautions to avoid such life-threatening complications during laryngoscopy. Here, we report recurrent asystole on multiple occasions during laryngoscopy in a patient with obstructive jaundice.
Keywords: Heart arrest; jaundice; laryngoscopy
|How to cite this article:|
Vinayagam S, Dhanger S. Recurrent asystole during laryngoscopy – A nightmare for the anesthesiologists. Saudi J Anaesth 2019;13:362-4
|How to cite this URL:|
Vinayagam S, Dhanger S. Recurrent asystole during laryngoscopy – A nightmare for the anesthesiologists. Saudi J Anaesth [serial online] 2019 [cited 2020 May 30];13:362-4. Available from: http://www.saudija.org/text.asp?2019/13/4/362/266004
| Introduction|| |
Hemodynamic response to laryngoscopy and intubation usually manifests as tachycardia and hypertension. Rarely, severe bradycardia and asystole can occur following laryngoscopy. Here, we report a case of obstructive jaundice who developed recurrent asystole on multiple occasions during laryngoscopy and required special preparation for successful laryngoscopy and intubation.
| Case Report|| |
A 45-year-old, 52-kg man diagnosed with periampullary carcinoma was posted for Whipple's procedure. He was a known hypertensive for the past 10 years and was well controlled on T. metoprolol 50 mg od. He was mildly icteric, and fundus examination showed Grade II hypertensive retinopathy. Electrocardiogram and chest X-ray were normal. Echo showed mild mitral regurgitation (MR) with normal left ventricular (LV) function. Liver function test revealed a total bilirubin of 8.9, and direct bilirubin of 4.8 with normal liver enzymes. His previous anesthetic record revealed that he was posted for the same procedure 5 months back, and at that time he was on T. amlodipine 5 mg od for hypertension. He had a baseline heart rate of 76/min and blood pressure of 126/74 mmHg. Anesthesia was induced with inj. fentanyl 100 μg and inj. propofol 100 mg followed by inj. vecuronium 6 mg. After 3 min of mask ventilation, when laryngoscopy was attempted, he sustained asystole. Immediately chest compression was started and inj. adrenaline 1 mg IV was given. Return of spontaneous circulation was achieved within 1 min. Considering the adverse event, surgery was deferred and a complete cardiology workup was done which was normal. His antihypertensive drug was changed to tab. metoprolol 50 mg od. After 1 week, in view of increasing bilirubin endoscopic retrograde cholangiopancreatography (ERCP) and stenting was performed which was uneventful.
On this occasion, he was posted again for Whipple's procedure. He was premedicated with tab. famotidine 20 mg, tab. diazepam 5 mg, and tab. metoclopramide 10 mg on the morning of the surgery and tab. metoprolol was continued. In the operation theatre, baseline heart rate of 70/min and blood pressure of 130/70 mmHg was recorded. Under local anesthesia, an arterial line was secured. Anesthesia was induced with fentanyl 100 mcg, thiopentone 250 mg, and atracurium 25 mg. While attempting laryngoscopy, patient sustained an asystole again and CPR initiated with inj.aAdrenaline 1 mg IV; return of spontaneous circulation was achieved within 1 min. When this event was explained to the patient's relatives, they did not consent to proceed with surgery. One week later, after explaining the risk and taking consent from the patient himself, he was again taken up for surgery for the third time. Preoperatively, similar premedication was given and tab. metoprolol was omitted on the morning of the surgery. A baseline heart rate of 90/min and blood pressure of 130/80 mmHg was recorded in the OT. He was nebulized with 4% lignocaine and an arterial line was secured under local anesthesia. Inj. atropine 0.6 mg IV was given and the heart rate increased to 104/min before induction. Anesthesia was induced with inj. fentanyl 100 mics, inj. thiopentone 200 mg, and rocuronium 50 mg. Just before laryngoscopy, inj. atropine 0.3 mg was repeated. During laryngoscopy, his heart rate dropped momentarily to 40/min, which was treated with another dose of atropine 0.3 mg. The patient's airway was intubated and the post-intubation heart rate was 106/min with a blood pressure of 146/94 mmHg. The rest of the intraoperative and postoperative course was uneventful, and the patient was discharged on the 7th postoperative day.
| Discussion|| |
Laryngoscopy and intubation is usually associated with a stress response manifesting as tachycardia and hypertension, and occasionally some dysrhythmias may be observed. Bradycardia and asystole during laryngoscopy is an uncommon occurrence and has been attributed to vagal reflexes, inadequate depth of anesthesia, and the use of vagotonic drugs. Activation of afferent parasympathetic nerve fibers during stimulation of the lower pharynx and larynx may result in bradycardia and asystole. In susceptible patients, the upper airway needs to be properly anesthetized to avoid any such responses. In our case, we preferred lignocaine nebulization to anesthetize the airway.
Diseases of the cardiovascular system, such as hypertension, additionally affect the normal physiological response of the body to anesthesia induction and intubation. Usually, hypertensive patients will have a more exaggerated response for laryngoscopy. The antihypertensive drugs can also complicate and lead to unpredictable responses. A combination of beta blockers and calcium channel blockers may lead to a varying degree of atrioventricular conduction block. Though bradycardia during laryngoscopy is reported in patients on beta-blockers, this may not be the cause in our case as our patient developed asystole when he was on tab. amlodipine also. In the final attempt, we avoided all drugs, which were prone to develop bradycardia, and used prophylactic atropine just before laryngoscopy.
Another possible explanation for this event could be the raised bilirubin-associated obstructive jaundice. Patients with obstructive jaundice are more prone to bradycardia and asystole and are usually attributed to the effect of bile salts on the sinoatrial node. Many authors have proposed that there is a direct correlation between the incidence of bradycardia and serum bilirubin concentration. However, our patient developed asystole despite having marginally increased serum bilirubin concentration.
Thus, anesthesiologists may encounter occasional obstructive jaundice patients who are prone to develop asystole during laryngoscopy. One should anticipate such rare events and make necessary arrangements for the effective management of such untoward complications.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Stehling LC. Management of the airway. In: Barash PG, Cullen BF, Cullen BF, Stoelting RK, editors. Clinical Anesthesia, 2nd
ed. Philadelphia: Lippincott-Raven Publishers; 1992. p. 685-708.
Podolakin W, Wells DG. Precipitous bradycardia induced by laryngoscopy in cardiac surgical patients. Can J Anaesth 1987;34:618-21.
Ko HB, Lee DY, Lee YC. Severe bradycardia during suspension laryngoscopy performed after tracheal intubation using a direct laryngoscope with a curved blade - A case report. Korean J Anesthesiol 2010;59:116-8.
Sutera PT, Smith CE. Asystole during direct laryngoscopy and tracheal intubation. J Cardiothorac Vasc Anesth 1994;8:7980.
Gorven AM, Cooper GM, Prys-Roberts C. Haemodynamic disturbances during anesthesia in a patient receiving calcium channel blockers. Br J Anaesth 1986;58:357-60.
Binah O, Rubinstein I, Bomzon A, Better OS. Effects of bile acids on ventricular muscle contraction and electrophysiological properties: Studies in rat papillary muscle and isolated ventricular myocytes. Naunyn-Schmiedeberg's Arch Pharmacol 1987;335:160-5.
Song E, Segal I, Hodkinson J, Kew MC. Sinus bradycardia in obstructive jaundice--correlation with total serum bile acid concentrations. S Afr Med J 1983;64:548-51.